Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 253, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2003, 9:33 PM CDT for Mills County, Montgomery County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 9:33 PM CDT (02:33 UTC)
- Expired
- Jul 20, 2003, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Mills County, IA, Montgomery County, IA
The radar
The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4827 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 28.6
The text
As transmitted, in the capitals the NWS used until 2016.
271 WUUS53 KOAX 210233 SVROAX IAC129-137-210315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 932 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MILLS COUNTY IN SOUTHWEST IOWA MONTGOMERY COUNTY IN SOUTHWEST IOWA * UNTIL 1015 PM CDT * AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HASTINGS...OR ABOUT 28 MILES SOUTHEAST OF OMAHA...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... EMERSON...MALVERN...HASTINGS...RED OAK...COBURG IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4118 9547 4109 9567 4091 9548 4099 9527 $$ GRIFFIS/JP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:50 PM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 2:50 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT SUN JUL 20 2003 MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO MONDAY NIGHT. HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA. HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH ACROSS THE AREA. CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT CONVERGENCE IS A BIT WEAK. ALSO WORRIED THAT ANY LEFT OVER BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING. WITH SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME SEVERE. THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT. LOW LEVEL CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND MOISTURE REMAIN WEST AND SOUTH OF OAX. CORFIDI VECTORS SUGGEST THAT CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH MAY CLIP THE WESTERN HALF OF THE CWA. AM A BIT CONCERNED ABOUT KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER FORCING. KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA. LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE MINOR ADJUSTMENTS TO CURRENT FORECAST. .OMA...NONE. KING
Hazardous weather outlook, Jul 20, 5:45 PM CDT, 3 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE STORMS SHOULD GRADUALLY DIMINISH LATER TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY WEST OF A LINE FROM HARTINGTON TO BEATRICE. AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. KING
In the hours before
Local storm report, Jul 20, 8:01 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 W SOLDIER IA WIND DAMAGE
07/20/03 MONONA ESTIMATED SPEED 70.
TREES DOWN AND BLOCKED
ROADS WEST OF SOLDIER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0747 PM ONAWA IA .88 INCH HAIL
07/20/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 8:27 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
827 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM 4 W STANTON NE TORNADO
07/20/03 STANTON BELIEVED TORNADO 4 W OF
HWY 32 & 57
INTERCHANGE. DAMAGE
INCLUDED MISSING
CATTLE, DESTROYED
CROPS, AND MINOR HOUSE
DAMAGE. BASEBALL SIZE
HAIL 6 E ALONG THE SAME
PATH. REPORTED BY
EMERGENCY MANAGEMENT.
0815 PM 7 S DECATUR NE 1 INCH HAIL
07/20/03 BURT REPORTED BY PUBLIC.Local storm report, Jul 20, 8:37 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 NW TEKAMAH NE 1.75 INCH HAIL
07/20/03 BURT REPORTED BY PUBLIC.Local storm report, Jul 20, 8:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
842 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 4 NW LITTLE SIOUX IA WIND DAMAGE
07/20/03 HARRISON PATIO ROOF BLOWN OFF, 3
IN DIAMETER TREE LIMBS
DOWN, ESTIMATED 6O MPH
WINDS. REPORTED BY
COOPERATIVE OBSERVER.Local storm report, Jul 20, 9:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
902 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM RODNEY IA WIND DAMAGE
07/20/03 MONONA 8 FT DIAMETER TREE AND
A FEW 1-2 FT DIAMETER
TREES DOWN. POWERPOLES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jul 20, 9:17 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
917 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM TOBIAS NE WIND DAMAGE
07/20/03 SALINE SEVERAL TREES DOWN.
ESTIMATED WINDS 70 MPH.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:12 PM CDT | Tornado Warning | OAX | Monona | 48 min |
| Jul 20, 7:56 PM CDT | Tornado Warning | OAX | Harrison | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.